Alert archive / Oregon / Beach Hazards Statements in 2019
Beach Hazards Statement 6, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Mar 16, 2019, 8:22 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 17, 2019, 1:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2019, 8:22 PM PDT (03:22 UTC)
- In effect from
- Mar 17, 2019, 1:00 AM PDT
- Expired
- Mar 17, 2019, 11:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3347 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WHUS46 KMFR 170322 CFWMFR Coastal Hazard Message National Weather Service Medford OR 822 PM PDT Sat Mar 16 2019 ORZ021-022-171130- /O.NEW.KMFR.BH.S.0006.190317T0800Z-190317T1800Z/ South Central Oregon Coast-Curry County Coast- 822 PM PDT Sat Mar 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 AM PDT SUNDAY THROUGH SUNDAY MORNING... The National Weather Service in Medford has issued a Beach Hazards Statement for sneaker waves...which is in effect from 1 AM PDT Sunday through Sunday morning. * Hazards...Possible sneaker waves. * Timing...The threat for sneaker waves is highest tonight into early Sunday morning and lingers through late morning on Sunday. * Locations Include...Along the south Oregon coast from Florence to the California state line, especially for west and northwest facing beaches. * Potential Impacts...Sudden and unusually high beach run-up is possible. This can take beachgoers by surprise resulting in possible injury or drowning. Logs and other debris can become lifted and floated, increasing risk to those in or near the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ CC
2 follow-up statements
508 WHUS46 KMFR 170940 CFWMFR Coastal Hazard Message National Weather Service Medford OR 240 AM PDT Sun Mar 17 2019 ORZ021-022-171800- /O.CON.KMFR.BH.S.0006.000000T0000Z-190317T1800Z/ South Central Oregon Coast-Curry County Coast- 240 AM PDT Sun Mar 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * Hazards...Possible sneaker waves. * Timing...The threat for sneaker waves is highest this morning and lingers through late this morning. * Locations Include...Along the south Oregon coast from Florence to the California state line, especially for west and northwest facing beaches. * Potential Impacts...Sudden and unusually high beach run-up is possible. This can take beachgoers by surprise resulting in possible injury or drowning. Logs and other debris can become lifted and floated, increasing risk to those in or near the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
487 WHUS46 KMFR 171749 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1049 AM PDT Sun Mar 17 2019 ORZ021-022-171900- /O.EXP.KMFR.BH.S.0006.000000T0000Z-190317T1800Z/ South Central Oregon Coast-Curry County Coast- 1049 AM PDT Sun Mar 17 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 AM PDT THIS MORNING... The enhanced risk of sneaker waves has diminished, but elevated surf conditions will continue through today. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 16, 8:03 PM PDT, 19 minutes earlier.
Area forecast discussion, Mar 16, 8:03 PM PDT, 19 minutes before
Area Forecast Discussion National Weather Service Medford OR 803 PM PDT Sat Mar 16 2019 .DISCUSSION...No updates are needed this evening. Higher level cirrus is moving through the forecast area this evening as a weak short wave trough disrupts the upper level ridge. However, this will be the extent of any effects from the trough as the atmosphere is very dry below the cirrus deck. The upper level ridge rebuilds quickly Sunday, and temperatures will trend warmer Sunday into Monday. For more details on this, and when the weather will turn more active, see the previous discussion below. /BR-y && .AVIATION...For the 17/00Z TAFS...VFR conditions are expected everywhere inland from the coast through the TAF period. At the coast, stratus with IFR ceilings will edge into the coast late tonight and early Sunday morning, but light offshore is expected to prevent it from affecting KOTH. -Wright/CC && .MARINE...Updated 800 PM PDT Saturday 16 March 2019...A weak thermal trough along the coast will continue to produce sub-advisory north winds and choppy seas through Sunday morning, especially over the outer waters and south of Cape Blanco. Winds weaken later Sunday as the thermal trough weakens, however an increasing west swell will keep seas elevated. Nevertheless, conditions are not expected to reach small craft advisory criteria through Sunday. Winds turn south to southeast Monday and continue through Wednesday as a weak frontal system approaches the coast, but conditions still don't look like they will quite reach advisory level then, either. The front moves through later Wednesday with winds switching to the west but remaining relatively light. Guidance is consistent in showing a stronger front affecting the area later Thursday into Friday, and this will probably produce south winds and seas that reach at least small craft advisory levels. -Wright/CC && .PREV DISCUSSION... /Issued 222 PM PDT Sat Mar 16 2019/ SHORT TERM...A long wave ridge along the West Coast will dominate the short term weather pattern the rest of this weekend and into early next week. It will provide dry, mild weather as we close the books on the 2018-2019 winter season. A very weak short wave trough is moving over top of the ridge currently, but the main influence of this trough is just an increase in high cirrus clouds compared to yesterday. Temperatures across the area now are very similar to what they were just 24 hours ago, so expect highs this afternoon to be within a couple of degrees either side of what they were yesterday...probably a bit higher over the east side where cirrus has been thinner. Tonight into Sunday morning, the trough will shift east of the Cascades allowing the upper ridge to build strongly over the PacNW Sunday through Monday. This will bring the warmest weather so far this year with highs in the 70s expected across all west side valleys and in the upper 50s to lower 60s east of the Cascades. Temperatures will also make a run at the lower 80s in portions of the lower Klamath/Salmon River Valleys. Even coastal areas will have highs in the mid to upper 60s. Locally breezy conditions can be expected Monday afternoon, especially at the mid slope and ridge level and also valleys aligned in a southeast direction (southern end of Rogue/Shasta Valleys). As is often the case with the first system to impinge upon a staunch upper ridge, the next trough offshore has been slowed down by the recent suite of 12z guidance. This will likely allow us to squeeze out another mainly dry, mild day on Tuesday. Broad SE flow should bring increasingly breezy conditions to many areas. And, clouds, mainly of the high/thin variety, will likely increase, especially across SW portions of the forecast area. However, precipitation is likely to hold off until Tuesday night, at the earliest. -Spilde LONG TERM...Cooler conditions with some rain in the area are expected as we head into the first day of spring on Wednesday. Spring officially arrives at 258 PM Pacific Daylight Time. The extended starts off active, with upper troughing extending southeastward all the way from an upper low near the Aleutian Islands. Models are suggesting that the energy and moisture along this trough wants to split, focusing the majority of precipitation over Central California with the rest of the energy being hung up over the Northeast Pacific Ocean. This is not surprising given the warm and dry air mass that the upper trough will be moving into. All that said, latest models continue to indicate that our forecast area may be in a favorable location for a band of precipitation to form...essentially in a deformation zone between the upper troughs to the northwest and southeast...and the upper ridging to the northeast and southwest. The last several operational runs of the GFS20 show wetting rains (and high mountain snowfall) for much of the forecast area. The ECMWF is less bullish on the amount of precipitation. Because of this difference, and the aforementioned dry antecedent conditions, we are generally forecasting 20 to 40 percent chances of precipitation late Wednesday. A break in precipitation chances is expected on Thursday as a brief upper ridge of high pressure builds ahead of the next, more potent front. The next front arrives either Friday morning (operational GFS) or Friday afternoon (operational ECMWF). We are becoming more confident in a wet period occurring Friday into Saturday morning. Most of the GEFS members support this idea too. Snow levels will be lower with this front, most likely around 5000 feet, and latest data has trended lower with snow levels. The EC dries things out some late Saturday into Sunday, while the GFS keeps the weather active with another upper low moving into Northern California Sunday morning. -Keene && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. MNF/MAS/TRW
Nearby
Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.